Coumadin is the brand name for the medication warfarin. It is typically prescribed as a blood-thinning medication, and some dietary restrictions are required when you are on the medication. Coumadin patients should not eat foods high in vitamin K, because it interferes with the blood-thinning ability of the medicine. Apple cider vinegar, however, does not contain Vitamin K and does not affect Coumadin.
Video of the Day
Apple cider vinegar is touted as a solution to many illnesses. While some of these may hold true, no medical evidence supports the use of vinegar in any form as a blood thinner. As a result, if you take Coumadin, there's no need to avoid apple cider vinegar in your diet because it will not impact the blood-thinning ability of the medication.
What to Avoid
You must avoid eating large amounts of other common foods, however. Kale, spinach, Brussels sprouts, chard, green tea, collard and mustard greens and parsley are all noted by Mayo Clinic as foods to avoid as they may send you over your daily vitamin K limit. Women need 90 micrograms of vitamin K each day; men need 120 micrograms each day. In addition, Mayo Clinic recommends avoiding alcohol. Alcohol and cranberry juice may cause the opposite problem -- increasing the effect of the medication in your blood and causing bleeding problems.
Taking Apple Cider Vinegar
A Japanese study published in the August 2009 journal "Bioscience, Biotechnology and Biochemistry" studied the impact of daily ingestion of apple cider vinegar on participants' body weight, triglyceride levels and body fat. The study found that participants who imbibed 15 milliliters of apple cider vinegar each day for 12 weeks had significantly lower body fat, body weight and triglyceride levels at the end of the study. The authors don't suggest taking apple cider vinegar as an obesity cure, though the results have interesting application. However, speak with your doctor before changing your diet or attempting any complementary or alternative medical applications when you are on Coumadin.
Calling the Doctor
Your doctor may need to adjust your Coumadin dose if you start the medication and experience side effects such as gas, hair loss or loss of taste. Seek urgent attention if, however, you experience chest pain, unexplained bruising, black stool, loss of movement, swelling or numbness and tingling.